Jump to content


Have you seen Barefut's latest blog: "My Scleroderma and Depression Stole My Son." yet? Do visit and read it.....it's terrific!!

Photo

Jaw Pain


  • Please log in to reply
4 replies to this topic

#1 codiemon2004

codiemon2004

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 16 March 2007 - 06:40 AM

Hi, I am new to The Forum at ISN, and I'm looking for feedback from those of you who suffer with Scleroderma and take Plaquenil and/or Methotrexate. Three years ago my 35 year-old daughter was diagnosed with Linear, (localized) EnCoupe deSabre Scleroderma on her forehead and the top of her head. Two years ago she was put on 400mg. of Plaquenil daily, and 25mg. of MXT per week. Every three months I travel 2 hrs. with my daughter to visit her doctor, at which time he gives her 20 injections up and down the "encoupe de sabre" site on her head and forehead. I go with her to hold her hand, because the procedure is so painful, it brings tears to her eyes, and I don't think she should have to go through such a dreadful procedure alone. Also, she may have the Morphea form of Sclero. She works a full time job and,along with her husband, is raising two daughters. The disease itself takes a lot out of her, and the MXT saps her strength for approx. two days after taking it each week. My daughter suffers side effects, such as cold hands, (especially her fingers), and cold feet, over-all physical weakness, and chest pain which is a result of the disease or the medications, I'm not really sure. Now, she has developed pain in her lower jaw on the right side of her face. She tells me that she is having trouble opening her mouth wide enough to put food into her mouth, but that her jaw doesn't hurt when she chews her food. Are any of you out there having the same problem with your jaw, and if so, do you know if it is related to the disease itself or to the medication? Also, do any of you know what can be done about it? My daughter's doctor is out of town until sometime next week. I want so much for my daughter to recover from this disease. I wish I could take it from her and take it upon myself. I would be grateful for any insight and/or advice on what's happening with her jaw. Thank you.

#2 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,196 posts
  • Location:Minnesota

Posted 16 March 2007 - 07:16 AM

Hi Theresa,

Welcome to Sclero Forums, we are very glad to have you here. I am sorry that your daughter has en coup.

I have no medical training at all, but it would be more likely that this is due to dental problems (such as teeth grinding in her sleep) or stress (clenching jaw, causing muscle tightness) or progression of the en coup (spreading down farther) rather than a side effect of medication.

It would be necessary to contact her doctor to sort it all out, of course. Unless it is a tooth abcess, it can probably wait until next week, I would think. But do not discontinue the meds with the thought that they are the cause (unless or until the doctor confirms that idea); more likely, they are preventing the situation from being even worse, if it is due to the en coup.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#3 codiemon2004

codiemon2004

    Newbie

  • Topic Starter
  • Members
  • Pip
  • 2 posts

Posted 16 March 2007 - 07:26 AM

Thank you Shelley. I will pass your advice on to my daughter. I appreciate your concern and your reply to my post. :)

#4 kramer57

kramer57

    Senior Bronze Member

  • Members
  • PipPipPip
  • 83 posts
  • Location:Michigan

Posted 20 March 2007 - 02:24 AM

In your post it said your daughter has trouble opening her mouth wide enough to eat - is that because of the jaw pain or just by itself? In Scleroderma the mouth opening can get smaller, and another symptom is Raynauds - cold hands & feet. I would definitely tell the doctor about these symptoms if I were your daughter, especially if they are constant and not just happening for the day or two after the injections. It could be more symptoms of Sclero. I don't know anything about those meds, whether these symptoms would be side effects or not. I hope you get it figured out.
Best wishes,
Karen

#5 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,260 posts
  • Location:New Mexico

Posted 20 March 2007 - 04:32 AM

Theresa,
Welcome to the forum! Sorry to read that your daughter is suffering from morphea as well as those treatments. It certainly doesn't sound like any fun at all! She's lucky to have you there with her.

I took Methotrexate for 3 years and beside the tiredness after the injections, I did notice any other side effects. BTW, the tiredness got less and less the longer I took it and by year 3, I felt the same way after the shot as I did before giving it. The cold fingers and toes as well as the jaw pain and smaller mouth opening cold be developing symptoms of the scleroderma. Please bring this up with her doctor. I am providing another posting that discussing the small mouth opening and provides some exercises for the mouth. Your daughter might find these helpful. When I had this problem, these exercises were extremely helpful.

Please keep us informed on how your daughter is doing.

Big Hugs to you both,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)